Hail, Green
- When
- August 1, 1:13 AM CST
- Where
- Green County, Brodhead
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.617, -89.367
An upper low dropped into Wisconsin, which contributed to the development of thunderstorms across the south-central and southeast parts of the state. Strong thunderstorm winds up to an estimated 56 knots (65 mph) knocked down trees at scattered locations across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
An upper low dropped into Wisconsin, which contributed to the development of thunderstorms across the south-central and southeast parts of the state. Strong thunderstorm winds up to an estimated 56 knots (65 mph) knocked down trees at scattered locations across the area. The powerful winds toppled large trees onto a truck in Richfield (Washington Co.), severely damaging the trailer. Up to 1.75" diameter hail wrecked havoc on several farms south to southeast of Edgerton (Rock Co.), damaging corn, soybean, and tobacco crops. A small tobacco plot on one farm was a "total loss." The damage swath was about 1 mile wide and 4 miles long. Lightning ignited a fire at the Mequon Office Park in Mequon (Ozaukee Co.) which severely damaged an office building, and destroyed a business's furniture and computers. Hail damage to several fruit farms was also noted in Mequon. Roughly 4,500 customers in southeast Wisconsin lost electrical power due to lightning strikes and/or tree debris hitting power lines. The hardest hit locations were Port Washington (Ozaukee Co.), West Bend (Washington Co.), and Menomonee Falls (Waukesha Co.).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 31, 2:00 PM CST, 11 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 300 PM CDT THU JUL 31 2003 FCST FOCUS ON UPPER LOW INTO MON. CLOSED OFF UPR LOW WL ROTATE OVR RGN THRU MON. AMS WL RMN UNSTBL THRU PD...SPCLY DURING AFTN HEATING. WL KEEP CHC TSTMS GOING THRU PD. MODELS IN FAIR AGRMT WITH POPS AND TEMPS. .MKX...NONE. MK
WIZ046-047-051-052-056>060-062>072-011000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 500 AM CDT THU JUL 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY THIS AFTERNOON AND EVENING OVER ALL OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN. LARGE HAIL AND DAMAGING THUNDERSTORM WINDS ARE THE PRIMARY HAZARD...AN ISOLATED TORNADO IS ALSO POSSIBLE. A LOW PRESSURE TROUGH AHEAD OF AN UPPER LOW OVER NORTHERN MINNESOTA WILL BRING MORE SCATTERED THUNDERSTORMS. SOME OF THE STORMS WILL CONTAIN HEAVY RAINFALL. ALTHOUGH WIDESPREAD HEAVY RAIN IS NOT ANTICIPATED...A FEW AREAS COULD EXPERIENCE SOME URBAN OR LOW LAND FLOODING DUE TO THE SLOW MOVEMENT OF THE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN ON FRIDAY. LARGE HAIL AND DAMAGING THUNDERSTORM WINDS ARE POSSIBLE. THE UPPER LOW WILL REACH NORTHERN WISCONSIN FRIDAY AND SATURDAY. STEEP LAPSE RATES FROM THE COLD AIR ALOFT...AND WARM MOIST AIR IN LOW LEVELS...WILL RESULT IN A CONTINUATION OF A MODERATELY UNSTABLE AIRMASS. SCATTERED THUNDERSTORMS WILL CONTINUE SATURDAY THROUGH MONDAY AS THE UPPER LOW CONTINUES ITS SLOW MOVEMENT INTO LOWER MICHIGAN. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING...AND AGAIN FRIDAY. HENTZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 847 PM CDT THU JUL 31 2003 WIZ046-047-051-056>059-062>065-067>072-010230- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-RACINE-ROCK-SAUK-WALWORTH-WASHINGTON- WAUKESHA- INCLUDING THE CITIES OF...BARABOO...BEAVER DAM...DARLINGTON... DODGEVILLE...FOND DU LAC...GREEN LAKE...JANESVILLE...JEFFERSON... KENOSHA...LAKE GENEVA...MADISON...MONROE...MONTELLO...PORTAGE... RACINE...WAUKESHA...WEST BEND 847 PM CDT THU JUL 31 2003 ...SEVERE THUNDERSTORM WATCH 821 HAS BEEN CANCELED FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN TONIGHT. HOWEVER... THESE STORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS. THUS...THE SEVERE THUNDERSTORM WATCH FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN HAS BEEN CANCELED. XX
The Milwaukee radar (KMKX), 77 km away, was scanning. The volume nearest the first event began at 07:14 UTC.
6 hail, 5 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376902, 5376903, 5376911, 5376904, 5376907, 5376905, 5376908, 5376909, 5376912, 5376906, 5376910.